Nonsteroidal anti-inflammatory drug-induced enteropathy: Case discussion and review of the literature

P. Y. Kwo, W. J. Tremaine

Research output: Contribution to journalArticle

67 Citations (Scopus)

Abstract

The adverse effects of nonsteroidal anti-inflammatory drugs (NSAIDs) on the upper gastrointestinal tract are well described. Evidence also shows that NSAIDs can be harmful to the small intestine. The use of NSAIDs has been associated with small intestinal strictures, ulcerations, perforations, diarrhea, and villous atrophy. Herein we present a case of NSAID-induced enteropathy with multiple diaphragm-like strictures that involved the distal 35 cm of ileum and review the literature of other cases of NSAID-induced enteropathy in which biopsy specimens were obtained for histologic analysis to rule out other causes. The prevalence of NSAID-induced enteropathy is unknown. Diagnosis can be made by endoscopy or at abdominal exploration. The role of radionuclide scans for diagnosis remains unclear. The pathogenesis is likely multifactorial. Mucosal diaphragms may be specific for NSAID-related disease. Treatment options for NSAID-induced enteropathy are discussed.

Original languageEnglish (US)
Pages (from-to)55-61
Number of pages7
JournalMayo Clinic Proceedings
Volume70
Issue number1
StatePublished - 1995
Externally publishedYes

Fingerprint

Anti-Inflammatory Agents
Pharmaceutical Preparations
Diaphragm
Pathologic Constriction
Upper Gastrointestinal Tract
Ileum
Radioisotopes
Endoscopy
Small Intestine
Atrophy
Diarrhea
Biopsy

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Nonsteroidal anti-inflammatory drug-induced enteropathy : Case discussion and review of the literature. / Kwo, P. Y.; Tremaine, W. J.

In: Mayo Clinic Proceedings, Vol. 70, No. 1, 1995, p. 55-61.

Research output: Contribution to journalArticle

@article{ae26c422588e480e9733657549d03ff0,
title = "Nonsteroidal anti-inflammatory drug-induced enteropathy: Case discussion and review of the literature",
abstract = "The adverse effects of nonsteroidal anti-inflammatory drugs (NSAIDs) on the upper gastrointestinal tract are well described. Evidence also shows that NSAIDs can be harmful to the small intestine. The use of NSAIDs has been associated with small intestinal strictures, ulcerations, perforations, diarrhea, and villous atrophy. Herein we present a case of NSAID-induced enteropathy with multiple diaphragm-like strictures that involved the distal 35 cm of ileum and review the literature of other cases of NSAID-induced enteropathy in which biopsy specimens were obtained for histologic analysis to rule out other causes. The prevalence of NSAID-induced enteropathy is unknown. Diagnosis can be made by endoscopy or at abdominal exploration. The role of radionuclide scans for diagnosis remains unclear. The pathogenesis is likely multifactorial. Mucosal diaphragms may be specific for NSAID-related disease. Treatment options for NSAID-induced enteropathy are discussed.",
author = "Kwo, {P. Y.} and Tremaine, {W. J.}",
year = "1995",
language = "English (US)",
volume = "70",
pages = "55--61",
journal = "Mayo Clinic Proceedings",
issn = "0025-6196",
publisher = "Elsevier Science",
number = "1",

}

TY - JOUR

T1 - Nonsteroidal anti-inflammatory drug-induced enteropathy

T2 - Case discussion and review of the literature

AU - Kwo, P. Y.

AU - Tremaine, W. J.

PY - 1995

Y1 - 1995

N2 - The adverse effects of nonsteroidal anti-inflammatory drugs (NSAIDs) on the upper gastrointestinal tract are well described. Evidence also shows that NSAIDs can be harmful to the small intestine. The use of NSAIDs has been associated with small intestinal strictures, ulcerations, perforations, diarrhea, and villous atrophy. Herein we present a case of NSAID-induced enteropathy with multiple diaphragm-like strictures that involved the distal 35 cm of ileum and review the literature of other cases of NSAID-induced enteropathy in which biopsy specimens were obtained for histologic analysis to rule out other causes. The prevalence of NSAID-induced enteropathy is unknown. Diagnosis can be made by endoscopy or at abdominal exploration. The role of radionuclide scans for diagnosis remains unclear. The pathogenesis is likely multifactorial. Mucosal diaphragms may be specific for NSAID-related disease. Treatment options for NSAID-induced enteropathy are discussed.

AB - The adverse effects of nonsteroidal anti-inflammatory drugs (NSAIDs) on the upper gastrointestinal tract are well described. Evidence also shows that NSAIDs can be harmful to the small intestine. The use of NSAIDs has been associated with small intestinal strictures, ulcerations, perforations, diarrhea, and villous atrophy. Herein we present a case of NSAID-induced enteropathy with multiple diaphragm-like strictures that involved the distal 35 cm of ileum and review the literature of other cases of NSAID-induced enteropathy in which biopsy specimens were obtained for histologic analysis to rule out other causes. The prevalence of NSAID-induced enteropathy is unknown. Diagnosis can be made by endoscopy or at abdominal exploration. The role of radionuclide scans for diagnosis remains unclear. The pathogenesis is likely multifactorial. Mucosal diaphragms may be specific for NSAID-related disease. Treatment options for NSAID-induced enteropathy are discussed.

UR - http://www.scopus.com/inward/record.url?scp=0028952331&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028952331&partnerID=8YFLogxK

M3 - Article

C2 - 7808053

AN - SCOPUS:0028952331

VL - 70

SP - 55

EP - 61

JO - Mayo Clinic Proceedings

JF - Mayo Clinic Proceedings

SN - 0025-6196

IS - 1

ER -